The Union Democrat
Osteoporosis meds must be paused before oral surgery
DEAR DR. ROACH: Help! I am caught in a feud between my primary care doctor and my oral surgeon. For a number of years, I have been on Prolia for osteopenia. About a year ago, I had to have a tooth pulled; my oral surgeon said I must be off Prolia for at least four months; my doctor disagreed, saying it is more risky to stop the Prolia. I feel a bit like a ping-pong ball between the two of them and need some guidelines on Prolia and dental work. — ANONYMOUS
ANSWER: The concern here is of a condition called osteonecrosis of the jaw. This is a rare (around one person per 10,000 taking Prolia, or a similar medicine, for 10 years) condition causing pain and swelling of the jaw, which can lead to exposed bone, infection and fracture of the jaw.
Whenever possible, a comprehensive dental evaluation should be done before a person starts on this kind of medication. Also, whenever possible, extractions and implants should be deferred. But sometimes that just isn’t possible, and the procedure needs to be done while on the medication.
The American Association of Oral and Maxillofacial Surgeons suggests performing surgery, such as extractions and implants, as usual in patients who have been treated with Prolia or similar drugs for less than four years and have no clinical risk factors. It also suggests discontinuing the osteoporosis medicine for two months prior to performing the dental surgery if a patient has been treated with it for more than four years, or has been treated with steroids. Osteoporosis medicines are restarted when the bone has healed.
DEAR DR. ROACH: I visited an eye doctor, and I have a posterior vitreous detachment (PVD). I am a 59-year-old female. Can you advise me? Can I go blind? I am very, very scared. — T.R.
ANSWER: The posterior chamber of the eye contains a large, gel-filled structure called the vitreous body, which is in contact with the retina, the part of the eye with the light sensors. There is a thin membrane that separates the vitreous from the retina, and this may become detached. Posterior vitreous detachments are common, especially as we age. This is not the same as a retinal detachment, because in a PVD, the retina remains in place, and so the vision is not necessarily threatened in a person with PVD, whereas a retinal detachment is an emergency that needs immediate care. Floaters and flashing lights can be symptoms both of a retina tear and a PVD, so these symptoms should be promptly evaluated.
The main concern with a PVD are complications, especially a tear of the retina, which happens roughly 15% of the time in people with a PVD. A retina tear usually happens at the same time as the PVD. Another complication is called an epiretinal membrane, a type of scar tissue that can sometimes affect vision. This occasionally needs surgery.
Changes in the eye can definitely be scary, but the symptoms of a posterior vitreous detachment subside in a few months for most people, and no specific treatment is needed.